Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 53, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 24, 2020, 6:38 PM CDT for Marion County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 6:38 PM CDT (23:38 UTC)
- Expired
- Mar 24, 2020, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
186
WUUS54 KBMX 242338
SVRBMX
ALC093-250030-
/O.NEW.KBMX.SV.W.0053.200324T2338Z-200325T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
638 PM CDT Tue Mar 24 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Marion County in northwestern Alabama...
* Until 730 PM CDT.
* At 637 PM CDT, a severe thunderstorm was located 9 miles southeast
of Red Bay, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Haleyville, Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear
Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 8764 3419 8763 3430 8814 3432 8814
TIME...MOT...LOC 2337Z 278DEG 38KT 3432 8806
HAIL...1.00IN
WIND...60MPH
$$
32/Davis3 follow-up statements
090
WWUS54 KBMX 242346
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
646 PM CDT Tue Mar 24 2020
ALC093-250030-
/O.CON.KBMX.SV.W.0053.000000T0000Z-200325T0030Z/
Marion AL-
646 PM CDT Tue Mar 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN MARION COUNTY...
At 646 PM CDT, a severe thunderstorm was located near Hackleburg, or
11 miles north of Hamilton, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haleyville, Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear
Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 8764 3419 8763 3428 8803 3432 8800
TIME...MOT...LOC 2346Z 278DEG 38KT 3431 8794
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
32/Davis427
WWUS54 KBMX 250002
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
702 PM CDT Tue Mar 24 2020
ALC093-250030-
/O.CON.KBMX.SV.W.0053.000000T0000Z-200325T0030Z/
Marion AL-
702 PM CDT Tue Mar 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN MARION COUNTY...
At 702 PM CDT, a severe thunderstorm was located near Hackleburg, or
near Haleyville, moving east at 45 mph. A tornado warning is also in
effect for this storm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haleyville, Bear Creek, Tessner and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 8764 3419 8763 3424 8785 3431 8780
TIME...MOT...LOC 0002Z 282DEG 39KT 3426 8773
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
32/Davis856
WWUS54 KBMX 250020
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
720 PM CDT Tue Mar 24 2020
ALC093-250030-
/O.EXP.KBMX.SV.W.0053.000000T0000Z-200325T0030Z/
Marion AL-
720 PM CDT Tue Mar 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.
LAT...LON 3431 8764 3419 8763 3424 8785 3431 8780
TIME...MOT...LOC 0020Z 278DEG 38KT 3424 8752
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:23 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Mar 24, 3:23 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 323 PM CDT Tue Mar 24 2020 .SHORT TERM... /Updated at 0237 PM CDT Tue Mar 24 2020/ This afternoon through Wednesday. Ingredients are coming together for a very active period of severe weather this evening for areas along and north of I-20. The airmass across central Alabama has been baking under a warm low level southwest flow all day with temperatures reaching the upper 70s to lower 80s. Despite heating, surface dewpoints been steady in the lower to middle 60s throughout the day, indicating a fairly deep moist layer near the surface. 12Z JAN/BMX soundings show capping inversion just below 700mb, which has kept a lid on convection through the early afternoon. Latest radar scans show convection breaking out over northern MS where surface based CAPE was near 1500 J/kg. Becoming increasingly concerned about tornado potential over northwest counties of central Alabama. Hi-res models are showing more discrete supercell development over northeast MS later this afternoon. Forecast 0-3km EHI values across the northwest counties are also increasing with current runs of the HRRR model. The discrete cells should organize into a broken line of storms by 9 or 10 pm with a lower threat of tornadoes, but still showing rotating cells within the line. Extended severe threat until midnight due to the threat of ongoing severe storms across east Alabama. Everything should be winding down quickly by midnight as low level flow weakens veers and weakens. The remaining showers and thunderstorms should exit east Alabama by sunrise Wednesday. Decreasing clouds and slightly cooler temperatures on Wednesday with highs ranging from the lower 70s north to lower 80s south. 58/rose .LONG TERM... /Updated at 0350 AM CDT Tue Mar 24 2020/ Wednesday night through Monday. Post-frontal, dry conditions will be in place across the Southeast Wednesday night as the surface low moves eastward into the Atlantic while the east to west oriented cold front continues southward through the Florida Peninsula. Weak, cool air advection and northwesterly flow will allow temperatures to decrease into the upper 40s northeast and 50s elsewhere on Thursday morning before rising sharply after sunrise as a 593dam ridge builds over the Gulf of Mexico. A surface high will develop over the Mid-Atlantic and may produce weak cool air damming over northern parts of Georgia which would keep temps a few degrees cooler across our northeast. Nonetheless, height rises, warm southwesterly low-level flow, and dry, subsident air will accompany this setup, allowing for afternoon highs around 15 degrees above average for this time of the year with temps topping out in the 80s area-wide on Thursday and Friday. This occurrence would challenge a few of our daily high records for both days. Meanwhile, an upper low over the Central US will track towards the Great Lakes Region on Saturday with a surface front reaching the Lower Mississippi Valley early Saturday afternoon. Guidance has trended towards better agreement in a late Saturday frontal passage across the forecast area, so PoPs were raised during this time frame with early evening thunderstorms possible before instability wanes after dark. There are still some uncertainties with this system, but severe weather is not expected at this time. Cooler temperatures and a short break in the rain are expected behind the front for the start of next week, but guidance indicates another system will approach the area beyond this period. 86 && .AVIATION... 18Z TAF Discussion. A capping inversion will keep a lid on convection thru 00z across central Alabama. Warm low level conditions will produce sct-bkn afternoon cumulus with bases 4-5k feet agl. A deepening sfc low over Arkansas will create a tight sfc pressure gradient over Alabama with southwest winds 10-12 kts with gusts to 20kt thru 02z. Sfc winds will veer to a more westerly direction overnight and weaken as rain cooled air moves over north Alabama. Clusters of storms will develop over northern MS by mid afternoon and spread into west Alabama by 23z. High instability and shear will create favorable conds for severe storms across north Alabama between 23z and 05z, impacting all northern TAF sites. The storms will eventually form into a line of storms that will impact KMGM by 05z. but probably in a weakening phase. Cigs will lower overnight as cooler air moves southward behind cold front. Widespread MVFR cigs expected after 08z, with lcl IFR cigs. 58/rose && .FIRE WEATHER... Scattered to numerous showers and thunderstorms will spread across north Alabama tonight. Some of the storms could be severe, mainly along and north of I-20. A weakening band of showers and storms will push into the southern counties after midnight. A weak cool front will bring drier and slightly cooler air into central Alabama on Wednesday. Warmer conditions on Thursday and Friday with no rain expected. Despite highs in the 80s Thursday and Friday, afternoon humidity levels will only fall into the 40-50 percent range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 73 48 79 59 / 80 10 0 0 0 Anniston 60 74 50 80 60 / 80 10 0 0 0 Birmingham 59 74 52 82 63 / 80 10 0 0 0 Tuscaloosa 60 76 53 84 62 / 70 0 0 0 0 Calera 60 75 52 82 62 / 70 10 0 0 0 Auburn 63 76 54 80 60 / 40 10 0 0 0 Montgomery 65 80 55 86 62 / 30 10 0 0 0 Troy 65 81 56 85 62 / 20 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 24, 4:13 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 413 PM CDT Tue Mar 24 2020 ALZ011>015-017>050-260015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 413 PM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible across parts of Central Alabama through 1 AM. The primary threats include damaging winds up to 60 mph, tornadoes, quarter size hail and localized flooding. The threats are possible mainly north of a line from Livingston to Clanton to Wedowee. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor River Flooding is forecast for locations along the Tombigbee and Black Warrior River Basins. Please refer to river products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this evening.
In the hours before
Special weather statement, Mar 24, 6:14 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
614 PM CDT Tue Mar 24 2020
ALZ011-242345-
Marion AL-
614 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 7 miles northeast of Hamilton, moving east at 65 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brinn, Bear Creek, Tessner and
Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.
LAT...LON 3431 8764 3430 8763 3419 8763 3415 8791
3425 8804 3431 8787
TIME...MOT...LOC 2313Z 251DEG 55KT 3423 8789
32/DavisSpecial weather statement, Mar 24, 6:27 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Birmingham AL 627 PM CDT Tue Mar 24 2020 ALZ014-250000- Winston AL- 627 PM CDT Tue Mar 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON COUNTY UNTIL 700 PM CDT... At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near Haleyville, moving east at 65 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Haleyville, Needmore, Posey Field Airport and Pebble. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Alabama. LAT...LON 3430 8746 3430 8738 3422 8763 3431 8763 TIME...MOT...LOC 2326Z 251DEG 55KT 3429 8767 32/Davis
Special weather statement, Mar 24, 6:33 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Birmingham AL 633 PM CDT Tue Mar 24 2020 ALZ011-250000- Marion AL- 633 PM CDT Tue Mar 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 700 PM CDT... At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Red Bay, moving east at 55 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hackleburg, Bear Creek, Pigeye, Upper Bear Creek Reservoir and Tessner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Alabama. LAT...LON 3431 8764 3424 8763 3429 8818 3432 8818 TIME...MOT...LOC 2333Z 272DEG 48KT 3433 8810 32/Davis
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:50 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 23 hr |
| Mar 24, 8:52 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 4 days |
| Mar 24, 6:14 PM CDT | Special Weather Statement | BMX | Marion | 31 min |
| Mar 24, 6:27 PM CDT | Special Weather Statement | BMX | Winston | 33 min |
| Mar 24, 6:33 PM CDT | Special Weather Statement | BMX | Marion | 27 min |
| Mar 24, 6:59 PM CDT | Tornado Warning | BMX | Marion, Winston | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.